Hyperbolicity and specialness of symmetric powers
Journal de l’École polytechnique — Mathématiques, Volume 9 (2022), pp. 381-430.

Inspired by the computation of the Kodaira dimension of symmetric powers X m of a complex projective variety X of dimension n2 by Arapura and Archava, we study their analytic and algebraic hyperbolicity properties. First, we show that some (or equivalently any) X m is rationally connected (resp. special) if and only if so is X (except when the core of X is a curve in the case of specialness). Then we construct dense entire curves in (sufficiently high) symmetric powers of K3 surfaces and product of curves. We also give a criterion based on the positivity of jet differentials bundles that implies pseudo-hyperbolicity of symmetric powers. As an application, we obtain the Kobayashi hyperbolicity of symmetric powers of generic projective hypersurfaces of sufficiently high degree. On the algebraic side, we give a criterion implying that subvarieties of codimension n-2 of symmetric powers are of general type. This applies in particular to varieties with ample cotangent bundles. Finally, we use a metric approach to study symmetric powers of ball quotients.

Partant du calcul de la dimension de Kodaira des produits symétriques X m d’une variété projective complexe X de dimension n2 par Arapura et Archava, nous étudions leurs propriétés analytiques et algébriques. Tout d’abord, nous montrons qu’un (ou de manière équivalente tout) X m est rationnellement connexe (resp. spécial) si et seulement si X l’est (sauf lorsque le cœur de X est une courbe dans le cas spécial). Ensuite nous construisons des courbes entières denses dans les produits (suffisamment grands) de surfaces K3 et des produits de courbes. Nous donnons également un critère fondé sur la positivité des fibrés de différentielles de jets qui implique la pseudo-hyperbolicité des produits symétriques. Comme application, nous établissons l’hyperbolicité au sens de Kobayashi des produits symétriques des hypersurfaces projectives génériques de degré suffisamment grand. Du côté algébrique, nous donnons un critère impliquant que les sous-variétés de codimension n-2 des produits symétriques sont de type général. Il s’applique en particulier aux variétés à cotangent ample. Finalement, nous utilisons une approche métrique pour l’étude des produits symétriques des quotients de la boule.

Received:
Accepted:
Published online:
DOI: 10.5802/jep.185
Classification: 14J15, 32Q45
Keywords: Green-Griffiths-Lang conjectures, complex hyperbolic varieties, special varieties, symmetric products
Mot clés : Conjectures de Green-Griffiths-Lang, variétés hyperboliques complexes, variétés spéciales, produits symétriques
Benoît Cadorel 1; Frédéric Campana 1; Erwan Rousseau 2

1 Institut Élie Cartan de Lorraine, UMR 7502, Université de Lorraine, Site de Nancy B.P. 70239, F-54506 Vandœuvre-lès-Nancy Cedex, France
2 Institut Universitaire de France & Univ Brest, CNRS UMR 6205, Laboratoire de Mathématiques de Bretagne Atlantique 6, avenue Victor Le Gorgeu, 29238 Brest Cedex 3, France
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{JEP_2022__9__381_0,
     author = {Beno{\^\i}t Cadorel and Fr\'ed\'eric Campana and Erwan Rousseau},
     title = {Hyperbolicity and specialness of symmetric~powers},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {381--430},
     publisher = {\'Ecole polytechnique},
     volume = {9},
     year = {2022},
     doi = {10.5802/jep.185},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.185/}
}
TY  - JOUR
AU  - Benoît Cadorel
AU  - Frédéric Campana
AU  - Erwan Rousseau
TI  - Hyperbolicity and specialness of symmetric powers
JO  - Journal de l’École polytechnique — Mathématiques
PY  - 2022
SP  - 381
EP  - 430
VL  - 9
PB  - École polytechnique
UR  - https://jep.centre-mersenne.org/articles/10.5802/jep.185/
DO  - 10.5802/jep.185
LA  - en
ID  - JEP_2022__9__381_0
ER  - 
%0 Journal Article
%A Benoît Cadorel
%A Frédéric Campana
%A Erwan Rousseau
%T Hyperbolicity and specialness of symmetric powers
%J Journal de l’École polytechnique — Mathématiques
%D 2022
%P 381-430
%V 9
%I École polytechnique
%U https://jep.centre-mersenne.org/articles/10.5802/jep.185/
%R 10.5802/jep.185
%G en
%F JEP_2022__9__381_0
Benoît Cadorel; Frédéric Campana; Erwan Rousseau. Hyperbolicity and specialness of symmetric powers. Journal de l’École polytechnique — Mathématiques, Volume 9 (2022), pp. 381-430. doi : 10.5802/jep.185. https://jep.centre-mersenne.org/articles/10.5802/jep.185/

[AA03] D. Arapura & S. Archava - “Kodaira dimension of symmetric powers”, Proc. Amer. Math. Soc. 131 (2003) no. 5, p. 1369-1372 | DOI | MR | Zbl

[ACG11] E. Arbarello, M. Cornalba & P. A. Griffiths - Geometry of algebraic curves II, Grundlehren Math. Wiss., vol. 268, Springer, Berlin, 2011 | DOI

[BD18] D. Brotbek & L. Darondeau - “Complete intersection varieties with ample cotangent bundles”, Invent. Math. 212 (2018) no. 3, p. 913-940 | DOI | MR | Zbl

[Bea83] A. Beauville - “Variétés kählériennes dont la première classe de Chern est nulle”, J. Differential Geom. 18 (1983) no. 4, p. 755-782 | Zbl

[Bea91] A. Beauville - “Systèmes hamiltoniens complètement intégrables associés aux surfaces K3”, in Problems in the theory of surfaces and their classification (Cortona, 1988), Sympos. Math., vol. XXXII, Academic Press, London, 1991, p. 25-31 | Zbl

[BK19] G. Bérczi & F. Kirwan - “Non-reductive geometric invariant theory and hyperbolicity”, 2019 | arXiv

[BL00] G. T. Buzzard & S. Lu - “Algebraic surfaces holomorphically dominable by 2 , Invent. Math. 139 (2000) no. 3, p. 617-659 | DOI | MR | Zbl

[Bog78] F. A. Bogomolov - “Holomorphic tensors and vector bundles on projective manifolds”, Izv. Akad. Nauk SSSR Ser. Mat. 42 (1978) no. 6, p. 1227-1287 | DOI | MR

[BPVdV84] W. Barth, C. Peters & A. Van de Ven - Compact complex surfaces, Ergeb. Math. Grenzgeb. (3), vol. 4, Springer-Verlag, Berlin, 1984 | DOI

[Bro17] D. Brotbek - “On the hyperbolicity of general hypersurfaces”, Publ. Math. Inst. Hautes Études Sci. 126 (2017) no. 1, p. 1-34 | DOI | MR | Zbl

[BT18] B. Bakker & J. Tsimerman - “The Kodaira dimension of complex hyperbolic manifolds with cusps”, Compositio Math. 154 (2018) no. 3, p. 549–564 | DOI | MR | Zbl

[Cad21] B. Cadorel - “Subvarieties of quotients of bounded symmetric domains”, Math. Ann. (2021), Online, Oct. 23 | DOI

[Cam04] F. Campana - “Orbifolds, special varieties and classification theory”, Ann. Inst. Fourier (Grenoble) 54 (2004) no. 3, p. 499-630 | DOI

[Car54] H. Cartan - “Quotient d’une variété analytique par un groupe discret d’automorphismes”, in Fonctions automorphes et espaces analytiques, Séminaire Henri Cartan, vol. 6, Secrétariat mathématique, Paris, 1953/54, Exp. no. 12

[CDG19] B. Cadorel, S. Diverio & H. Guenancia - “On subvarieties of singular quotients of bounded domains”, 2019 | arXiv

[CDR20] F. Campana, L. Darondeau & E. Rousseau - “Orbifold hyperbolicity”, Compositio Math. 156 (2020) no. 8, p. 1664–1698 | DOI | MR | Zbl

[CP07] F. Campana & M. Păun - “Variétés faiblement spéciales à courbes entières dégénérées”, Compositio Math. 143 (2007) no. 1, p. 95-111 | DOI | Zbl

[CRT19] B. Cadorel, E. Rousseau & B. Taji - “Hyperbolicity of singular spaces”, J. Éc. polytech. Math. 6 (2019), p. 1-18 | DOI | MR | Zbl

[CTS07] J.-L. Colliot-Thélène & J.-J. Sansuc - “The rationality problem for fields of invariants under linear algebraic groups (with special regards to the Brauer group)”, in Algebraic groups and homogeneous spaces, Tata Inst. Fund. Res. Stud. Math., vol. 19, Tata Inst. Fund. Res., Mumbai, 2007, p. 113-186 | MR | Zbl

[CW19] F. Campana & J. Winkelmann - “Dense entire curves in rationally connected manifolds”, 2019 | arXiv

[Dar16] L. Darondeau - “Slanted vector fields for jet spaces”, Math. Z. 282 (2016) no. 1-2, p. 547-575 | DOI | MR | Zbl

[Dem97a] J.-P. Demailly - “Algebraic criteria for Kobayashi hyperbolic projective varieties and jet differentials”, in Algebraic geometry (Santa Cruz, 1995), Proc. Sympos. Pure Math., vol. 62, American Mathematical Society, Providence, RI, 1997, p. 285-360 | DOI | MR | Zbl

[Dem97b] J.-P. Demailly - “Variétés hyperboliques et équations différentielles algébriques”, Gaz. Math. 73 (1997), p. 3-23

[Dem12] J.-P. Demailly - “Hyperbolic algebraic varieties and holomorphic differential equations”, Acta Math. Vietnam. 37 (2012) no. 4, p. 441-512 | MR | Zbl

[Dem20] J.-P. Demailly - “Recent results on the Kobayashi and Green-Griffiths-Lang conjectures”, Japan. J. Math. 15 (2020) no. 1, p. 1-120 | DOI | MR | Zbl

[Den17] Y. Deng - “Effectivity in the hyperbolicity related problems”, 2017 | arXiv

[DMR10] S. Diverio, J. Merker & E. Rousseau - “Effective algebraic degeneracy”, Invent. Math. 180 (2010) no. 1, p. 161-223 | DOI | MR | Zbl

[EJR21] A. Etesse, A. Javanpeykar & E. Rousseau - “Algebraic intermediate hyperbolicities”, 2021 | arXiv

[Fog68] J. Fogarty - “Algebraic families on an algebraic surface”, Amer. J. Math. 90 (1968), p. 511-521 | DOI | MR | Zbl

[Fre71] E. Freitag - “Über die Struktur der Funktionenkörper zu hyperabelschen Gruppen. I”, J. reine angew. Math. 247 (1971), p. 97-117 | DOI | MR | Zbl

[GG80] M. Green & P. A. Griffiths - “Two applications of algebraic geometry to entire holomorphic mappings”, in The Chern Symposium (Berkeley, CA, 1979), Springer-Verlag, New York, 1980, p. 41–74 | DOI | Zbl

[GHS03] T. Graber, J. Harris & J. Starr - “Families of rationally connected varieties”, J. Amer. Math. Soc. 16 (2003) no. 1, p. 57-67 | DOI | MR | Zbl

[GKKP11] D. Greb, S. Kebekus, S. Kovács & T. Peternell - “Differential forms on log canonical spaces”, Publ. Math. Inst. Hautes Études Sci. 114 (2011), p. 87-169 | DOI | MR

[Gro62] A. Grothendieck - Fondements de la géométrie algébrique, Secrétariat mathématique, Paris, 1962, Extraits du Séminaire Bourbaki, 1957–1962

[HM07] C. D. Hacon & J. McKernan - “On Shokurov’s rational connectedness conjecture”, Duke Math. J. 138 (2007) no. 1, p. 119-136 | DOI | MR | Zbl

[HT00] J.-M. Hwang & W.-K. To - “On Seshadri constants of canonical bundles of compact quotients of bounded symmetric domains”, J. reine angew. Math. 523 (2000), p. 173-197 | DOI | MR | Zbl

[HT00a] J. Harris & Y. Tschinkel - “Rational points on quartics”, Duke Math. J. 104 (2000) no. 3, p. 477-500 | DOI | MR | Zbl

[HT00b] B. Hassett & Y. Tschinkel - “Abelian fibrations and rational points on symmetric products”, Internat. J. Math. 11 (2000) no. 9, p. 1163-1176 | DOI | MR | Zbl

[HT01] B. Hassett & Y. Tschinkel - “Density of integral points on algebraic varieties”, in Rational points on algebraic varieties, Progress in Math., Birkhäuser, Basel, 2001, p. 169-197 | DOI

[Kob98] S. Kobayashi - Hyperbolic complex spaces, Grundlehren Math. Wiss., vol. 318, Springer-Verlag, Berlin, 1998 | DOI

[Lan87] S. Lang - Introduction to complex hyperbolic spaces, Springer-Verlag, New York, 1987 | DOI

[Lan91] S. Lang - Number theory III. Diophantine geometry, Encyclopaedia of Math. Sciences, vol. 60, Springer-Verlag, Berlin, 1991 | DOI

[Laz04] R. Lazarsfeld - Positivity in algebraic geometry, II, Ergeb. Math. Grenzgeb. (3), Springer, Berlin Heidelberg, 2004 | DOI

[Lev] A. Levin - “On the geometric and arithmetic puncturing problems”, Personal communication

[Mat68] A. Mattuck - “The field of multisymmetric functions”, Proc. Amer. Math. Soc. 19 (1968) no. 3, p. 764-765 | DOI

[MM86] Y. Miyaoka & S. Mori - “A numerical criterion for uniruledness”, Ann. of Math. (2) 124 (1986) no. 1, p. 65-69 | DOI | MR | Zbl

[Mok89] N. Mok - Metric rigidity theorems on Hermitian locally symmetric manifolds, Series in Pure Math., vol. 6, World Scientific Publishing Co., Inc., Teaneck, NJ, 1989 | DOI

[Mok12] N. Mok - “Projective algebraicity of minimal compactifications of complex-hyperbolic space forms of finite volume”, in Perspectives in analysis, geometry, and topology, Progress in Math., vol. 296, Birkhäuser/Springer, New York, 2012, p. 331-354 | DOI | MR | Zbl

[Muk84] S. Mukai - “Symplectic structure of the moduli space of sheaves on an abelian or K3 surface”, Invent. Math. 77 (1984) no. 1, p. 101-116 | DOI | MR | Zbl

[Mum77] D. Mumford - “Hirzebruch’s proportionality theorem in the noncompact case”, Invent. Math. 42 (1977), p. 239-272 | DOI | MR | Zbl

[Pop13] V. L. Popov - “Rationality and the FML invariant”, J. Ramanujan Math. Soc. 28A (2013), p. 409-415 | MR | Zbl

[Rei80] M. Reid - “Canonical 3-folds”, in Algebraic Geometry (Angers, 1979), Sijthoff & Noordhoff, Alphen aan den Rijn, 1980, p. 273-310 | Zbl

[RTW21] E. Rousseau, A. Turchet & J. T.-Y. Wang - “Nonspecial varieties and generalised Lang–Vojta conjectures”, Forum Math. Sigma 9 (2021), article ID e11, 29 pages | DOI | MR | Zbl

[RY22] E. Riedl & Y. Yang - “Applications of a Grassmannian technique to hyperbolicity, Chow equivalency, and Seshadri constants”, J. Algebraic Geom. 31 (2022), p. 1-12 | DOI | Zbl

[SY96] Y.-T. Siu & S. K. Yeung - “Hyperbolicity of the complement of a generic smooth curve of high degree in the complex projective plane”, Invent. Math. 124 (1996) no. 1-3, p. 573–618 | DOI | MR | Zbl

[Tai82] Y.-S. Tai - “On the Kodaira dimension of the moduli space of abelian varieties”, Invent. Math. 68 (1982), p. 425-439 | DOI | MR

[Wei86] R. Weissauer - “Untervarietäten der Siegelschen Modulmannigfaltigkeiten von allgemeinem Typ”, Math. Ann. 275 (1986) no. 2, p. 207-220 | DOI | Zbl

[Xie18] S.-Y. Xie - “On the ampleness of the cotangent bundles of complete intersections”, Invent. Math. 212 (2018) no. 3, p. 941-996 | DOI | MR | Zbl

[Yam04] K. Yamanoi - “Holomorphic curves in abelian varieties and intersections with higher codimensional subvarieties”, Forum Math. 16 (2004) no. 5, p. 749-788 | DOI | MR | Zbl

Cited by Sources: